Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Pulmonary toxicity with nitrofurantoin — an under-recognised adverse reaction

by David Woods and Marta Fonteles

Mrs B is a 75-year old care home resident. Her main medical problems are mild, chronic heart failure that is stable and well controlled, hypertension and chronic urinary tract infection. Her current medicines are:Zephyr/SPL

  • Enalapril 20mg daily
  •  Hydrochlorothiazide 12.5mg daily
  • Nitrofurantoin 50mg daily
  • Aspirin 100mg daily
  • Paracetamol 1g prn

The most recent change is the addition of nitrofurantoin about eight months ago. In the past week Mrs B has started to complain of tiredness, being short of breath and having a dry cough.

Possible causes

There are several possible causes for the respiratory symptoms. Worsening heart failure could be associated with dyspnoea and cough due to increased pulmonary congestion. Angiotensin-converting enzyme inhibitors are well known to cause chronic dry cough and both aspirin and nitrofurantoin can cause adverse respiratory effects. In this patient worsening heart failure has been excluded and the enalapril and aspirin are unlikely culprits because she has been taking them for years.

Nitrofurantoin can cause two types of pulmonary toxicity: acute and chronic. Acute toxicity is a hypersensitivity reaction and usually presents one to two weeks after starting treatment, with an acute onset of fever, dyspnoea, chest pain, cough and rash. Pulmonary oedema may also be present. Symptoms usually resolve within a few days of stopping nitrofurantoin.

Chronic pulmonary toxicity due to nitrofurantoin is less common than the acute form. The onset is insidious over months or years and symptoms comprise dyspnoea, dry cough and fatigue. Nitrofurantoin has been shown to produce oxygen generating compounds and toxic metabolites, which are probably responsible for chronic pulmonary toxicity.

If pulmonary toxicity is not detected and allowed to progress, interstitial lung disease and pulmonary fibrosis can develop, which can be fatal.

Nitrofurantoin should be stopped at the first signs of toxicity and, in most patients, there should be a gradual resolution of symptoms over several months. In some patients mild lung fibrosis may persist and treatment with glucocorticoids may be beneficial.

Generally, pulmonary reactions to nitrofurantoin are more common in females but this may be due to its more frequent use for chronic urinary tract infections and prophylaxis in women. Pulmonary toxicity has also been reported in pregnant women taking nitrofurantoin for urinary tract infections.

Risk reduction

Pulmonary toxicity caused by nitrofurantoin may be under-recognised and can have serious consequences. Severe, chronic pulmonary toxicity due to nitrofurantoin is preventable by limiting long-term treatment to six months (unless there are clear benefits of continued treatment) and being vigilant for early warning signs. This includes advising the patient to report any shortness of breath and cough. Older age, and renal impairment also appear to increase the risk.

What happened next

In this case, nitrofurantoin was identified as the most likely cause of the symptoms. A chest X-ray identified some mild lung fibrosis and spirometry was performed to assess any future changes in lung function. Her symptoms gradually improved and resolved almost completely three months after the nitrofurantoin was stopped.

Some figures

The Medicines and Healthcare products Regulatory Agency has almost 400 reports of respiratory reactions, including 11 fatalities, since 1964. This is likely to be an underestimate. It is not possible to see how many of these events are acute or chronic. The latter will be under-reported because the reaction is delayed and the link with the drug is often missed.

Further reading

 

  • Bidad K, Harries-Jones R. Nitrofurantoin lung injury. Age and Ageing 2004;33(4):414–5.
  • Hardak E, Berger G, Krivov N, Solomonov A, Yigla M. Nitrofurantoin pulmonary toxicity: neglected threat. Current Drug Safety 2010;5(2):125–8.
  • Pulmonary reactions with nitrofurantoin. Available at www.medsafe.govt.nz (Accessed 6 July 2011)
 
About the authors

David Woods, MPharm, MRPharmS, is managing editor of the New Zealand National Formulary, and Marta Maria Fonteles, PhD, is professor in clinical pharmacy at the Federal University of Ceará, Brazil

 

Citation: The Pharmaceutical Journal URI: 11090793

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.